New York, 2019

Damaging Winds in New York, July 20, 2019

July 20, 2019 · NWS BUF · 3 events in 1 county or zone

After several days of oppressive heat and humidity, the atmosphere was ripe for thunderstorms. A mesoscale convective system (MCS) blossomed over Michigan during the afternoon hours and tracked eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

After several days of oppressive heat and humidity, the atmosphere was ripe for thunderstorms. A mesoscale convective system (MCS) blossomed over Michigan during the afternoon hours and tracked eastward. It began to weaken while transitting Canada, but it still packed a punch as it reached far western New York. Even during the late evening, dewpoints in the lower 70s aided in producing a very unstable environment. Higher dewpoints were concentrated near Lake Erie and the Pennsylvania state line with another bubble near the western end of Lake Ontario. As this MCS drew closer to our region, it drew upon this instability and produced several thunderstorm line segments. These structures were greatest over Lake Erie and its shoreline, as well as Lake Ontario and in Niagara and Orleans counties. Well defined outflow boundaries were exhibited with these storms. As activity pushed inland, it weakened quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 9:16 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 20, 9:16 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1016 PM EDT Sat Jul 20 2019

.SYNOPSIS...
It will remain muggy across the region tonight. There will be
several brief rounds of showers and thunderstorms through
Monday, with plenty of rain free time as well. A cold front will
slowly cross the area Sunday night, bringing an end to the heat
and humidity.

&&

.NEAR TERM /THROUGH SUNDAY/...

This late evening a MCS is crossing southern Ontario and Lake
Erie, with latest IR satellite imagery displaying overall some
warming to cloud tops. There are some cells that are growing,
near Hamilton and Long Point this evening as evident on both IR,
radar and lightning activity.

Upstream there have been some reports of wind gusts to near
45-50 mph at Hamilton and west of Toronto, with pockets of wind
damage. As this activity pushes eastward...and a weakening
trend overall to the MCS the severe threat looks to be
low...with just a few pockets of stronger storms to bear
watching for the next few hours. Any severe threat will likely
be near Lake Erie and just inland, where a ridge of 850 theta-E
overlays a SB CAPE gradient up to 2000 J/KG and also near the
western end of Lake Ontario and its southern shoreline where a
pocket of higher instability lies.

As the MCS weakens through the mid-overnight hours thunderstorms
will diminish to scattered showers. As associated cold pool with
the MCS will pass across our region, with lift ahead of the
feature likely to trigger areas of showers and isolated
thunder...this as the cold pool passes from NW to SE later
tonight.

It will remain very muggy tonight, with dewpoints remaining in the
lower 70s.

Some relief from the heat will come on Sunday. Cooler and drier
air (at least relatively speaking) will build into the region
behind the convection by Sunday as this system tracks to our
south. Humidity levels will lower from north to south across
the region, with the chances for showers and thunderstorms also
lowering as we progress through the day. By later Sunday
afternoon, north- country may be shower free, with a few showers
and thunderstorms possible across the Western Southern Tier
closer to the stalled out frontal boundary. Highs will be in the
upper 70s to lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A secondary cold front will sag south across the eastern Great Lakes
Sunday night. This will push moisture and warmth south of the NYS
border overnight. Zonal flow will become amplified into Monday as a
mid-level trough tracks across the Upper Great Lakes. The cold front
and plume of high PWAT air will pivot northward in response to this
trough moving eastward and moisture will nose back into southern New
England by Monday afternoon. Shower chances will increase across
western NY late Sunday night. Low pressure will deepen and track
along the cold front from the Ohio Valley to the Mid-Atlantic region
through Monday afternoon. Showers and thunderstorms will increase in
coverage across this area into Monday night as moisture interacts
with the surface front. The highest chance for showers will be
across the interior portions of the forecast area from the Southern
Tier to the Finger Lakes and into the Mohawk Valley. Rainfall
amounts of a half inch are expected from the western Southern Tier
to Oswego county Sunday night through Monday night. Cooler weather
expected into Monday with high temperatures in the low to mid 70's
and overnight low's in the mid 60's.

The mid-level trough will continue to deepen as it moves into the
eastern Great Lakes Monday night. Low pressure will move off the New
Jersey coast and widespread showers will taper off from west to
east. The region will be under the influence of the mid-level trough
through mid-week. Cooler conditions continue Tuesday and Tuesday
night with 850hPa temperatures down to +8 to +10C. The chance of
showers continues into Tuesday as embedded shortwave troughs rotate
around the longer wave trough. Also, weak amounts of surface based
instability may produce some showers across the higher terrain
Tuesday. Temperatures in the mid to upper 70's Tuesday and mid 50's
Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A mid and upper level trough will be in place over the eastern third
of the country to start this period. Weakening of the trough will
occur on Friday as it also shifts east. Some showers will be
possible on Wednesday as a shortwave trough axis tracks southeast
across the area. Additional showers will be possible late Thursday
as another trough axis crosses the region. Mostly dry conditions
will be across the area for Friday through Saturday morning when
some showers and thunderstorms will be possible ahead of an
approaching cold front.

Gradual day to day warming will occur during this period with highs
on Wednesday in the low to mid 70s across the higher terrain, and
the upper 70s for lower elevations. Thursday will warm to the mid to
upper 70s for most areas. Friday and Saturday will warm to the upper
70s to low 80s, from the higher terrain to lower elevations
respectively.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
For the 00Z TAFS VFR flight conditions will be wide spread, with
flight restrictions mainly confined to any showers and thunderstorms
that cross the TAF airfields. The exception is across the Southern
Tier where a low deck of stratus may develop late
tonight...including across the KJHW terminal.

A MCS will approach the TAF region tonight, bringing chances for
thunderstorms...especially across WNY. This system will drag cooler
air behind it for tomorrow, reducing chances for showers and
thunderstorms by the end of the TAF cycle.

Outlook...

Sunday night...VFR/MVFR. A chance of showers and thunderstorms
mainly after midnight.
Monday...Mainly VFR with a few brief rounds of showers and
thunderstorms with associated local MVFR to IFR.
Tuesday through Thursday...Mainly VFR conditions expected.

&&

.MARINE...
A complex of thunderstorms will pass across Lake Erie, Niagara
River and the western half of Lake Ontario through the mid-
overnight hours. Frequent cloud to water lightning and locally
higher winds and waves are possible with this system through
mid-overnight. This system is expected to weaken through the
night.

After this, there is a chance for a few scattered thunderstorms
through the rest of the weekend, with winds and waves likely to
remain below small craft criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Thomas
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Thomas
MARINE...Apffel/Hitchcock/Thomas
Hazardous weather outlook, Jul 20, 5:01 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
601 PM EDT Sat Jul 20 2019

NYZ001>003-010>012-019-085-212215-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

A complex of thunderstorms will approach the region this evening,
and potentially move across the area between 9 p.m. and 3 a.m.
Depending on how long this system holds together, there is a chance
this may produce torrential downpours and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce torrential downpours
resulting in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-013-014-020-021-212215-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Cattaraugus-Allegany-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

A few rounds of scattered thunderstorms are expected today and
tonight. A few of these storms may produce torrential downpours
resulting in isolated flooding. A few storms may also become severe,
with isolated damaging winds the primary risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce torrential downpours
resulting in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-212215-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

A complex of thunderstorms will approach the region this evening,
and potentially move across the area between 9 p.m. and 3 a.m.
Depending on how long this system holds together, there is a chance
this may produce gusty winds and higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 20, 5:03 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
603 PM EDT Sat Jul 20 2019

NYZ006-202230-
Oswego-
603 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 603 PM EDT, a strong thunderstorm was located near Central Square,
or 13 miles west of Camden, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Constantia, West Monroe, Cleveland, Bernhards Bay, Gayville, Lower
South Bay and Lakeport.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7599 4318 7600 4320 7604 4320 7608
      4323 7610 4324 7614 4338 7606 4335 7588
      4333 7589 4332 7586 4331 7586
TIME...MOT...LOC 2203Z 291DEG 14KT 4328 7601

Reynolds

The radar

The Buffalo radar (KBUF), 24 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
July 20, 9:31 PM EST
Where
Niagara County, 1.01 mi W of La Salle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.080, -78.970

A tree fell on a garage on 80th Street.

Thunderstorm Wind, Niagara

When
July 20, 9:42 PM EST
Where
Niagara County, Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.170, -78.700

Trees and power lines were reported downed.

Thunderstorm Wind, Niagara

When
July 20, 9:45 PM EST
Where
Niagara County, Barker Central Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.330, -78.550

Trees were reported downed onto wires that resulted in a transformer electrical fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846633, 846634, 846635.